Harvard Heart Letter

Ask the doctor: Does prednisone increase blood pressure?

Q. I have rheumatoid arthritis, and my doctor wants me to take prednisone for it. Will this drug be bad for my blood pressure, which is already high?

A. Prednisone raises blood pressure in many people who take it. One reason is that prednisone and other corticosteroids cause the body to retain fluid. Extra fluid in the circulation can cause an increase in blood pressure.

Anyone who takes prednisone should have his or her blood pressure monitored regularly. That is especially true for folks like you with high blood pressure. While it is certainly a good idea to have your doctor do this, now might be a good time to buy a blood pressure monitor and use it to check your pressure at home. You should also be aware of the symptoms of dangerously high blood pressure — severe headache, blurred vision, or confusion — and seek medical attention right away if you notice one of them. Fortunately, severe elevations of blood pressure related to prednisone are rare.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »